Journal of Symbolic Logic

Prime Numbers and Factorization in $\mathrm{IE}_1$ and Weaker Systems

Stuart T. Smith

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.


We show that $\mathrm{IE}_1$ proves that every element greater than 1 has a unique factorization into prime powers, although we have no way of recovering the exponents from the prime powers which appear. The situation is radically different in Bezout models of open induction. To facilitate the construction of counterexamples, we describe a method of changing irreducibles into powers of irreducibles, and we define the notion of a frugal homomorphism into $\hat\mathbb{Z} = \Pi_p\mathbb{Z}_p$, the product of the $p$-adic integers for each prime $p$.

Article information

J. Symbolic Logic, Volume 57, Issue 3 (1992), 1057-1085.

First available in Project Euclid: 6 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Smith, Stuart T. Prime Numbers and Factorization in $\mathrm{IE}_1$ and Weaker Systems. J. Symbolic Logic 57 (1992), no. 3, 1057--1085.

Export citation